Clexane injections, does it get any easier?? How is it monitored?

Previous heparin injections (admittedly over a much shorter time span) did not have an after sting/burning sensation. Is this me? does it improve?

After being on warfarin so long I am conditioned to expect INR testing & feel a little insecure that there is apparently no checks that the Clexane is working apart from me being alive & kicking that is! Any advice please would be welcome.

12 Replies

  • Hi Bluejt

    I had Clexane injections when I was in Hospital and they did burn and sting and hurt each time. Luckily I didn't stay on them. Hope that's helped?X

  • Thank you for your response Misty, nice of you to take the time. Unfortunately, I am on Clexane long term but thank you anyway. regards JT

  • Hi BlueJT,

    Clexane injections don't have to be monitored in the same way as Warfarin, no INR checks are needed.

    There is a rare side effect HIT ( heparin induced thrombocytopenia ) where platelets can fall very low. If you have had heparin in the past you should be ok, look out for unexplained bruising though.

    Heparin injections should be given using the Z track technique, google it for a better explanation than I coud give, I think there are videos online as well to demonstrate. Hopefully that should help the stinging/ burning sensation.

    Hope this helps


  • Hi Keyes I will certainly look up the Z method willing to try anything! Interesting comment re platelets shouldn't there be some sort of regular blood test? Ah well I guess I have been brain washed with years of INR testing!!! Thanks for your reply, regards JT

  • My wife and I have have often talked about how "safe" we feel with me being on Coumadin for APS. You see only Warfarin and Coumadin makes it possible to read the INR (International Normalized Ratio). The INR is really important to be able to track with someone w/APS to find out how thin/thick the blood is. Knowing what we know now, we would not "feel" safe with "Eliqouis" (spelling?) where blood testing is not necessary. I have never heard of Clexane.

  • Clexane (enoxaparin) is a low molecular weight heparin. I was put on it indefinitely as my INR was proving very difficult to stabilise. I was previously on warfarin for almost 20 years before things started going haywire. I have APS & another clotting condition related to Leiden V so am considered high risk. Thing is, after all this time I do miss the relative security of INR testing & take on board your feeling 'safe' comment. Thanks for taking the time to reply, regards JT

  • BlueJT, maybe if I started with a different type of blood thinner instead of Coumadin, (after being diagnosed with APS) maybe I might feel different. From what I have read (I'm not a medical expert), the best med. for one having APS is Coumadin/Warfarin. In 1992 when the first clot appeared (behind my left knee), no-one knew I had APS and I was placed on a 5mg. tablet of coumadin. With my INR uncontrollable, the blood services director said that maybe I should be on put on the 3mg. size tablet of Coumadin. Because (he said) the 3mg. size breaks down differently than the 5mg. size tablet. Since then, (2004) my INR is better but, the APS is STILL controlling everything!

  • I was on clexane during & after my pregnancy- some injections stung more than others!! Just thought it was how I'd injected it- had some terrible bruises!!

    Sorry I can't help!!

    Alison x

  • Oh yes on the bruises front I have some shockers! Thanks for your thought Alison, regards JT

  • I was on them during and after my pregnancy as well.My partner used to do it for me,I had them in my arm at the top were its more fatty rather than stomach.I had awful bruising from them,but we used to alternate arms.The injection itself sometimes stung slightly but not too bad.

  • Mmmmm tried the partner route, even got the nurse to give a lesson, sigh, off putting though when with eyes closed, stab missed & startled second shot resulted in an inch long scratch!!!!!! aw bless....Thanks for the reply mum-two, regards JT

  • You know in 2002 I experienced the same thing. I had become auto-immune. After suffering two more clots brain and heart and an Epileptic seizure, my coumadin dosage along with my dilantin dosage had to both be increased. the reason: I had become "Auto-immune".

You may also like...